Maryland, 2011

Funnel Cloud in Maryland, May 18, 2011

May 18, 2011 · NWS PHI · 1 event in 1 county or zone

The deep counterclockwise circulation around a low pressure system that extended well upward into the atmosphere over the southern Appalachians helped cause a funnel cloud to form in Talbot County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The deep counterclockwise circulation around a low pressure system that extended well upward into the atmosphere over the southern Appalachians helped cause a funnel cloud to form in Talbot County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 18, 12:52 PM EST, 38 minutes earlier.

Area forecast discussion, May 18, 12:52 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
152 PM EDT WED MAY 18 2011

.SYNOPSIS...
LOW PRESSURE FROM NORTH CAROLINA TO OHIO WILL DRIFT NORTH TO EXTEND
FROM PENNSYLVANIA INTO THE LOWER GREAT LAKES REGION THURSDAY. THE
SYSTEM WILL THEN REORGANIZE OFF THE NEW ENGLAND COAST FRIDAY NIGHT
AND SATURDAY. WEAK HIGH PRESSURE SHOULD THEN BUILD INTO THE FORECAST
AREA FOR SUNDAY AND MONDAY BEFORE RECEDING OFFSHORE. AN APPROACHING
COLD FRONT SHOULD MOVE INTO THE EASTERN GREAT LAKES ON TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SEVERE THUNDERSTORM WATCH # 305 IS IN EFFECT UNTIL 900 PM FOR THE
DELMARVA REGION AND THE 3 SOUTHERN-MOST COUNTIES OF NJ.

THE UPPER LOW CONTINUES TO SPIN ACROSS WVA. AREAS OF LIFT AND
BANDS OF SHOWERS/TSTMS CONTINUE TO FORM TO THE EAST AND ARE
BEGINNING TO MOVE NW ACROSS THE AREA. AN SPS HAS BEEN ISSUED TO
HIGHLIGHT THE HEAVY RAINS WHICH ARE ARRIVING ACROSS THE DELMARVA
AND SRN NJ ATTM. THE RAINS SHOULD PRODUCE SOME LOCALIZED FLOODING
THIS AFTERNOON. PUBLIC PRODUCTS HAVE BEEN UPDATED WITH ONLY SOME
SMALL CHANGES TO EARLIER FCSTS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
TAKING THE WRF-NMM'S SLOW BIAS INTO CONSIDERATION, WE SIDED WITH THE
FASTER GFS AND ECMWF SOLUTION FOR THE HEAVIER PRECIPITATION TONIGHT,
MORE SO BEFORE THAN AFTER MIDNIGHT EXCEPT POSSIBLY FAR FAR NORTHEAST.
AFTER 06Z SYNOPTIC SCALE FEATURES ASSOCIATED WITH HEAVY RAIN ARE
FORECAST TO BE NORTHEAST OF OUR CWA. BECAUSE SOME OF THE PASSAIC
BASIN RIVER RESPONSES ARE SLOWER, WE MAINTAINED THE FLOOD WATCH
THROUGH THE NIGHT TO MAKE SURE ALL POTENTIAL WARNINGS ARE IN
EFFECT BEFORE THE WATCH IS CANCELLED,

FOR THURSDAY AND FRIDAY WE WILL HAVE TO WAIT FOR THE CLOSED LOW
ITSELF TO TRUNDLE THROUGH OUR CWA AND EXIT TO THE EAST. PLENTY OF
SELF DESTRUCT SUNSHINE EXPECTED, ESPECIALLY WRN CWA THURSDAY AND
ALL AREAS FRIDAY. WITH THE COLD POOL ALOFT, IT SHOULD BE FAIRLY
EASY TO REACH THE CONVECTIVE TEMP AND GENERATE SHRAS AND TSRAS.
CONVECTIVE PARAMETERS THURSDAY ARE ABOUT A PEG LOWER. THE OVERALL WIND
FIELD IS WEAKER THAN IS FORECAST TO OUR SOUTHWEST FOR TODAY.
FORECAST PWATS ARE GOING TO LINGER AROUND 1 INCH. SO THERE COULD
BE SOME LOCALLY HEAVY DOWNPOURS, BUT THE EXTENT SHOULD BE MORE
LIMITED THAN WHAT WE FEAR FOR TODAY. GIVEN THE EXPECTED FORECAST
WBZ LEVEL IS AT A PRIME HEIGHT AND MOST OF THE CAPE IS ABOVE THE
FREEZING LEVEL, WOULDN'T BE A SHOCKER IF SOME SMALL HAIL FELL
THURSDAY. HIEST POPS THURSDAY WERE WEST CLOSER TO THE COLD POOL.
LESS OF A WEST TO EAST DIFFERENTIATION ON FRIDAY BECAUSE OF THE
EASTWARD MOVEMENT OF THE POOL AND CLOSED LOW ALOFT. MAX TEMPS WERE
GENERALLY A STAT GUIDANCE BLEND TAKING INTO ACCOUNT THE FCST
CONVECTIVE TEMP. MIN TEMP GUIDANCE WAS ONCE AGAIN ACCEPTED AS
FORECAST DEW POINTS ARE FAIRLY HIGH.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE PERSISTENT MID/UPPER RIDGE THAT HAS BEEN AFFECTING THE EAST
COAST ALL WEEK IS FORECAST TO FINALLY MOVE OFF THE COAST ON SATURDAY
NIGHT INTO SUNDAY MORNING. WITH THE LOW STILL NEAR THE AREA FRIDAY
NIGHT INTO SATURDAY, THERE IS A SLIGHT CHANCE OF PRECIPITATION.
HOWEVER, AS THE LOW MOVES TO OUR EAST, WE SHOULD DRY OUT FOR
SATURDAY NIGHT INTO THE EARLY PART OF SUNDAY. IT IS AT THIS POINT
THE FORECAST BECOMES A LITTLE MORE UNCLEAR. THE GFS BUILDS A RIDGE
ACROSS THE AREA ON SUNDAY, BEFORE BREAKING IT DOWN AND RETURNING THE
AREA TO A SOUTHWEST FLOW FOR MUCH OF THE EARLY PART OF THE WEEK.
HOWEVER, THE ECMWF BUILDS A RIDGE ACROSS THE AREA AND KEEPS IT THERE
FOR MUCH OF THE EARLY PART OF THE WEEK. OBVIOUSLY THIS CAUSES SOME
DIFFERENCES WITH THE FORECAST, WITH THE GFS GIVING COOLER CONDITIONS
AND  SLIGHTLY MORE POPS, WHILE THE ECMWF IS WARMER AND LESS POPS. WE
BASICALLY KEEP A SLIGHT CHANCE OF POPS EACH DAY, WITH THE GREATEST
PROBABILITY BEING MONDAY NIGHT INTO EARLY TUESDAY WHEN BOTH MODELS
INDICATE THE POSSIBILITY OF PRECIPITATION.

TEMPERATURES IN THE EXTENDED ARE FORECAST TO BE ABOVE NORMAL, WITH
TEMPERATURES INCREASING EACH DAY.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

BANDS OF SHOWERS WILL CONTINUE TO BE DRAWN NORTHWESTWARD OFF THE OCEAN
OR FORM OVER OUR REGION TODAY...LEADING TO CLUSTERS OF SCATTERED
TO NUMEROUS SHOWERS. SOME OF THE SHOWERS WILL BE LOCALLY HEAVY AND
THERE WILL BE ISOLATED THUNDERSTORMS AS WELL.

THE BAND SEEN IN THE RADAR IMAGERY AT 140 PM FROM SE PA JUST N OF
KPHL SEWD INTO THE ATLC OCEAN JUST N OF KACY IS PROGRESSIVE...EDGING
NORTH. PRIMARY HEAVY SHOWER ACTIVITY HAS SHIFTED N OF PHL.
PRIMARY TORRENTS ARE THRU CENTRAL AND NNJ AND E PA.

A NEW BAND IS TRYING TO DEVELOP TO OUR SOUTH BUT DRIER AIR AND
NWWD TRANSITION SHOULD MAKE THE PRIMARY BAND FOR TODAYS AVN
PURPOSES THE ONE N OF PHL.

THIS AFTERNOON...MVFR TO VFR CIGS. EXCEPTION LIFR CONDS VCNTY THE POCONOS
IN ST/FOG. CONDS BRIEFLY IFR IN HEAVY SHOWERS. TSTMS IF ANY SHOULD
BE CONFINED TO THIS AFTERNOON...MAINLY N 2/3RDS NJ.

TONIGHT...CONDS SHOULD EVENTUALLY LOWER TO IFR IN ST/FOG.

OUTLOOK...
LOW PRESSURE IN THE UPPER ATMOSPHERE WILL MOVE FROM THE CAROLINAS
TO THE UPPER OHIO RIVER VALLEY TONIGHT...THEN DRIFT EASTWARD
PASSING OVER OR NEAR OUR REGION FRIDAY BEFORE MOVING OUT TO SEA.
SHOWERS AND SCATTERED THUNDERSTORMS ARE POSSIBLE FOR THURSDAY AND
FRIDAY, WITH IMPROVING WEATHER CONDITIONS ANTICIPATED FOR THE
WEEKEND.

&&

.MARINE...
SCA CONTINUED AS POSTED AT 330AM...MAINLY FOR HAZARDOUS SEAS.

PERSISTENT EASTERLY FLOW OVER THE OCEAN CONTINUES SEAS IN THE
4 TO 7 FOOT RANGE ON THE OCEAN AND 2 TO 5 FEET ON DELAWARE BAY.

SOME WIND GUSTS UP TO 25 KNOTS ARE ALSO FORECAST AT TIMES ON THE
OCEAN TODAY INTO TONIGHT. AS THE LOW DRIFTS THROUGH THE MARINE AREA
LATER THIS WEEK...THE EASTERLY FLOW WILL DECREASE AND CONDITIONS
WILL GRADUALLY IMPROVE...BUT EVEN MORE SO OVER THIS COMING WEEKEND.

MWS'S CONTINUE THIS AFTN. THIS LARGE INFLOW BAND SHOULD PROGRESS
NORTH THRU THE AFTN AS PER THE LATEST MULTI MODEL GUIDANCE
INCLUSIVE OF KI BURST.

&&

.HYDROLOGY...
THE BAND YOU SEE ON RADAR N OF KPHL-N OF KACY WILL CONTINUE
PROGRESSIVELY NORTH THIS AFTERNOON AND I THINK IS OUR PRIMARY RISK
FOR ANY FLOODING/MARGINAL SVR. HAVE HAD A VIL TO 40 IN SNJ AROUND
1135 AM. SUSPECT RUNOFF PROBLEMS UP THERE IN NE NJ THIS AFTN IN
THE URBAN/HILLY AREAS OF MORRIS...SOMERSET...MIDDLESEX COUNTIES.

WE LEANED TOWARD A CONSENSUS AVERAGE OF QPF VALUES FROM THE
ECMWF, GFS, NAM, CMC, GEFS AND SREF. THE TEMPORAL AND GEOGRAPHIC
BREAKS BETWEEN THE HEAVIER PRECIPITATION SHOTS SO FAR ARE HELPING.
WE WILL HAVE TO SEE IF THE LACK OF PRECIPITATION SO FAR CAN BE
MADE UP TODAY AS BANDING IS IMPLIED. SINCE THE CLOSED LOW IS
MOVING NORTH, WE ARE EXPECTING THE PRIME AREA FOR BANDING TO ALSO
MOVE NORTH. GIVEN STILL POTENTIAL AND THE SUB TROPICAL FETCH, WE
WILL MAINTAIN THE FLOOD WATCH ATTM AS IS. THE MAIN RIVER BASINS OF
MOST CONCERN STILL ARE THE PASSAIC AND RARITAN WHICH THE SREF
MMEFS ENSEMBLE GUIDANCE HAS BEEN KEYING ON DURING THE LAST COUPLE
OF DAYS.

&&

.TIDES/COASTAL FLOODING...
TIDAL FCST FROM 4AM PACKAGE. NO CHANGE.

REFRESHED AROUND 1030AM THE HWO ZFP AND CFW FOR THE CHES BAY EXPIRATION.

REEDY PT MIDDAY TIDE CAME IN AROUND 6.94 AT 1236 PM .. 0.2 FT BELOW
FS.

OTRW ASTRONOMICAL TIDES ARE RUNNING HIGH DUE TO THE FULL MOON
CAUSING SPRING TIDES, AND THE PERSISTENT ONSHORE FLOW WAS PILING
MORE WATER ONTO THE SHORES AND UP THE BAYS. THE CONTINUING ONSHORE
FLOW WAS PRODUCING POSITIVE TIDAL ANOMALIES AROUND ONE FOOT...IN
SOME CASES A LITTLE OVER AND IN OTHERS A LITTLE UNDER A
FOOT...THIS MORNING. THIS TREND IS EXPECTED TO CONTINUE TODAY AND
TONIGHT. AVIATION STORM SURGE GUIDANCE HAS CAPTURED NEITHER THE
TRUE ANOMALIES NOR THE TRENDS THROUGHOUT THIS EVENT.

THE NEXT HIGH TIDE THIS EVENING/EARLY OVERNIGHT PROBABLY WILL
REACH MINOR LEVELS AGAIN...AS TIDES AND ANOMALIES WILL BE SIMILAR.
SO...A COASTAL FLOOD ADVISORY WILL BE ISSUED FOR THESE AREAS AT
THIS TIME.

ASTRONOMICAL TIDES WILL REMAIN HIGH THEREAFTER BUT CONDITIONS SHOULD
GRADUALLY IMPROVE FOR LATER IN THE WEEK AS THE TIDAL CYCLES REDUCE
FROM THE LARGER ASTRO DEPARTURES OF THE 17TH AND 18TH.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ054-055-061-062-069.
     FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR PAZ060-067-068-070-
     071.
     COASTAL FLOOD ADVISORY FROM 11 PM THIS EVENING TO 4 AM EDT
     THURSDAY FOR PAZ070-071.
NJ...FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ001-007>010-012>015.
     COASTAL FLOOD ADVISORY FROM 8 PM THIS EVENING TO 1 AM EDT
     THURSDAY FOR NJZ012>014-020>027.
     FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NJZ017>019.
     COASTAL FLOOD ADVISORY FROM 11 PM THIS EVENING TO 4 AM EDT
     THURSDAY FOR NJZ016>019.
DE...COASTAL FLOOD ADVISORY FROM 8 PM THIS EVENING TO 1 AM EDT
     THURSDAY FOR DEZ002>004.
     FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR DEZ001.
     COASTAL FLOOD ADVISORY FROM 11 PM THIS EVENING TO 4 AM EDT
     THURSDAY FOR DEZ001.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ450>455.
     SMALL CRAFT ADVISORY UNTIL 2 AM EDT THURSDAY FOR ANZ431.

&&

SYNOPSIS...DRAG/GIGI
NEAR TERM...GIGI/O'HARA
SHORT TERM...GIGI
LONG TERM...ROBERTSON
AVIATION...DRAG 152
MARINE...DRAG 152
HYDROLOGY...152
TIDES/COASTAL FLOODING...152
Hazardous weather outlook, May 18, 12:08 PM EST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
108 PM EDT WED MAY 18 2011

NJZ001-007>010-015-PAZ054-055-061-062-069-191715-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MERCER-CARBON-MONROE-LEHIGH-
NORTHAMPTON-BUCKS-
108 PM EDT WED MAY 18 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ060-067-068-191715-
BERKS-CHESTER-MONTGOMERY-
108 PM EDT WED MAY 18 2011

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ020-022-025>027-191715-
OCEAN-ATLANTIC-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
108 PM EDT WED MAY 18 2011

...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 1 AM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ002>004-NJZ021-023-024-191715-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CUMBERLAND-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-
108 PM EDT WED MAY 18 2011

...SEVERE THUNDERSTORM WATCH 305 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 1 AM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ001-191715-
NEW CASTLE-
108 PM EDT WED MAY 18 2011

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 305 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 4 AM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ017>019-PAZ070-071-191715-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-PHILADELPHIA-
108 PM EDT WED MAY 18 2011

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 4 AM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ008-012-015-019-020-191715-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
108 PM EDT WED MAY 18 2011

...SEVERE THUNDERSTORM WATCH 305 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SMALL CHANCE OF A STRONG THUNDERSTORM LATER THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

TIDAL FLOODING REMAINS POSSIBLE DURING THE TIMES OF HIGH TIDE INTO
THURSDAY MORNING. THE MORNING HIGH TIDES ARE THE MOST VULNERABLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ016-191715-
SALEM-
108 PM EDT WED MAY 18 2011

...SEVERE THUNDERSTORM WATCH 305 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 4 AM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ012>014-191715-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-
108 PM EDT WED MAY 18 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 1 AM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
NORTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ450>455-191715-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
108 PM EDT WED MAY 18 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-191715-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
108 PM EDT WED MAY 18 2011

...SEVERE THUNDERSTORM WATCH 305 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ431-191715-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
108 PM EDT WED MAY 18 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT THURSDAY...
...SEVERE THUNDERSTORM WATCH 305 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 18, 9:14 AM EST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1014 AM EDT WED MAY 18 2011

DEZ001>004-MDZ008-012-015-019-020-NJZ016>027-PAZ067-070-071-
181615-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CHESTER-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...
MOORESTOWN...MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST...WEST CHESTER...MEDIA...
PHILADELPHIA
1014 AM EDT WED MAY 18 2011

...RAINS WILL BE HEAVY AT TIMES INTO THE EARLY AFTERNOON...

NATIONAL WEATHER SERVICE RADAR INDICATES THAT AN AREA OF RAIN WILL
CONTINUE ACROSS THE DELMARVA AREA AND ALSO MOVE ACROSS SOUTHEAST
PENNSYLVANIA AND SOUTHERN NEW JERSEY THROUGH THE EARLY AFTERNOON.
THE RAINS WILL BE HEAVY AT TIMES. YOU CAN EXPECT POOR DRAINAGE
FLOODING AND FIELD FLOODING WITH THE HEAVY RAINS. BEWARE OF
PONDING OF WATER ON ROADS AS WELL AND REDUCE YOUR SPEED DURING THE
RAINS.
Special weather statement, May 18, 11:39 AM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1239 PM EDT WED MAY 18 2011

NJZ018>020-022-024>027-181745-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAMDEN NJ-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-NORTHWESTERN BURLINGTON NJ-
OCEAN NJ-SOUTHEASTERN BURLINGTON NJ-
1239 PM EDT WED MAY 18 2011

...A STRONG THUNDERSTORM WILL AFFECT ATLANTIC...BURLINGTON...
CAMDEN...CAPE MAY AND OCEAN COUNTIES...

AT 1234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF ATLANTIC CITY...MOVING NORTH AT
35 MPH. THE THUNDERSTORM WILL BE NEAR ABSECON...PLEASANTVILLE AROUND
1245 PM...POMONA AROUND 1250 PM...BEACH HAVEN AROUND 1255 PM...MYSTIC
ISLAND...PORT REPUBLIC...NORTH BEACH HAVEN AROUND 100 PM...
TUCKERTON...NEW GRETNA AND SHIP BOTTOM AROUND 105 PM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

LAT...LON 3981 7407 3965 7414 3950 7428 3950 7433
      3953 7434 3953 7440 3949 7438 3949 7432
      3945 7429 3935 7441 3929 7452 3930 7454
      3928 7455 3982 7494 3997 7405

ROBERTSON
Special weather statement, May 18, 12:01 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
101 PM EDT WED MAY 18 2011

NJZ009-010-015-017>019-027-PAZ067>071-181800-
BUCKS PA-CAMDEN NJ-CHESTER PA-DELAWARE PA-GLOUCESTER NJ-HUNTERDON NJ-
MERCER NJ-MONTGOMERY PA-NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-
SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-
101 PM EDT WED MAY 18 2011

...STRONG THUNDERSTORMS WILL AFFECT BUCKS...BURLINGTON...CAMDEN...
CHESTER...DELAWARE...GLOUCESTER...HUNTERDON...MERCER...MONTGOMERY...
PHILADELPHIA AND SOMERSET COUNTIES...

AT 1258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST
OF TRENTON TO 12 MILES EAST OF CAMDEN TO 8 MILES SOUTHWEST OF
CAMDEN...MOVING NORTH AT 35 MPH. THE THUNDERSTORMS WILL BE NEAR
CROSSWICKS...CENTER CITY...YEADON...SHARON HILL AROUND 105 PM...
YARDVILLE-GROVEVILLE...WISSINOMING...TACONY...ROXBOROUGH AROUND 110
PM...MERCERVILLE-HAMILTON SQUARE AND TROUT LAKE AROUND 115 PM.

WIND GUSTS TO 35 MPH ARE POSSIBLE WITH THESE STORMS.

EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

LAT...LON 3999 7460 3981 7482 3980 7522 4030 7556
      4043 7511 4060 7477

ROBERTSON
Special weather statement, May 18, 1:29 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
229 PM EDT WED MAY 18 2011

MDZ012-015-019-181930-
KENT MD-QUEEN ANNE'S MD-TALBOT MD-
229 PM EDT WED MAY 18 2011

...A STRONG THUNDERSTORM WILL AFFECT THE WESTERN PORTIONS OF
KENT...QUEEN ANNE'S AND TALBOT COUNTIES...

AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF EASTON...MOVING NORTH AT 35
MPH. THE THUNDERSTORM WILL BE NEAR ST. MICHAELS...TILGHMAN ISLAND
AROUND 240 PM...TALBOT...COPPERVILLE AROUND 245 PM...GRASONVILLE...
QUEENSTOWN AROUND 300 PM...STEVENSVILLE...CHESTER...STEVENSVILLE
SOUTH AROUND 305 PM AND OVERTON AROUND 310 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

CLOUD TO GROUND LIGHTNING IS EXPECTED WITH THIS STORM. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

LAT...LON 3873 7625 3868 7634 3887 7625 3882 7621
      3883 7620 3894 7624 3890 7625 3890 7626
      3892 7627 3893 7628 3891 7632 3884 7638
      3886 7639 3905 7631 3900 7618 3916 7628
      3924 7617 3861 7610

FORECASTER: GORSE

The radar

The Dover AFB radar (KDOX), 65 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Talbot

When
May 18, 1:30 PM EST
Where
Talbot County, 1.48 mi SSE of Oxford
Reported by
Fire Department/Rescue
Coordinates
38.660, -76.160

A funnel cloud was spotted over Island Creek south of Oxford. It did not touch down and no damage was reported.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306732.